Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 227, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2016, 12:31 AM CDT for Lincoln County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2016, 12:31 AM CDT (05:31 UTC)
- Expired
- Jul 6, 2016, 1:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 139 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:31 AM CDT | TSTM WND GST 65 | 5 Sw Ash Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2520 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2160 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted.
792 WUUS53 KICT 060531 SVRICT KSC105-060615- /O.NEW.KICT.SV.W.0227.160706T0531Z-160706T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1231 AM CDT WED JUL 6 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS... * UNTIL 115 AM CDT * AT 1231 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SYLVAN GROVE...OR 11 MILES WEST OF LINCOLN...MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... LINCOLN...SYLVAN GROVE...ASH GROVE AND WILSON STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3922 9807 3887 9812 3887 9849 3922 9849 TIME...MOT...LOC 0531Z 278DEG 33KT 3908 9835 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
1 follow-up statement
337 WWUS53 KICT 060545 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1245 AM CDT WED JUL 6 2016 KSC105-060615- /O.CON.KICT.SV.W.0227.000000T0000Z-160706T0615Z/ LINCOLN KS- 1245 AM CDT WED JUL 6 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR LINCOLN COUNTY... AT 1245 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LINCOLN... MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... LINCOLN...SYLVAN GROVE...ASH GROVE AND WILSON STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3922 9807 3887 9812 3887 9849 3922 9849 TIME...MOT...LOC 0545Z 280DEG 29KT 3906 9825 HAIL...0.88IN WIND...60MPH $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:35 PM CDT, 56 minutes earlier.
Area forecast discussion, Jul 5, 11:35 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1135 PM CDT TUE JUL 5 2016 .UPDATE... Issued at 854 PM CDT Tue Jul 5 2016 Some challenges this evening on convective trends just northwest of the forecast area and potential for some of this activity to make inroads across central Kansas overnight. 00z RAOB showed H7 temps around 14C with mid-level baroclinic zone expected to increase a bit over central Kansas overnight. Low level airmass remains very moist and unstable with elevated CAPE values over 3000 j/kg over central Kansas. Increasing moisture transport on strengthening low level jet may be sufficient to sustain current developing storm clusters as they move toward central Kansas overnight despite rather warm mid-levels. The past couple runs of the RAP and HRRR show varying support for such development into western portions of the Wichita forecast area by midnight. As such will tweak POPs a bit to add mention into south central Kansas and increase a bit further north into central Kansas. KED && .SHORT TERM...(This evening through Friday night) Issued at 330 PM CDT Tue Jul 5 2016 Still expecting some convective development late this afternoon/early evening over sw Nebraska/far nw KS. This activity is expected to track east/southeast overnight along the mid level temp gradient with the southern extent of convection still the main challenge tonight. Will stay with the thinking that locations generally along and north of I-70 will have the highest storm chances tonight along with the northeast fringes of our forecast area. Some of this activity may linger over se KS into Wed morning. 850-700mb temps will continue to warm for Wed which will increase capping and also allow above normal temps to continue. Ran with another heat advisory for Wed for the same general areas that were affected today. Even though confidence is high that dewpoints will mix out more than today, warmer temps should make up for this, still resulting in heat indices at or greater than 105. Models continue to agree on a shortwave tracking across the northern Plains Wed night into Thu. This will push a cold front down into the central Plains and will extend generally along the KS Turnpike by 00z Fri. Will leave storm chances out for now with the thinking capping will hold with the better convective chances remaining northeast of the forecast area. Will linger some small storm chances Thu night into Fri over mainly southern KS as mid level temps slightly cool. Still looks like the best storm chances through the next several days will be Fri night when the mid level baroclinc zone bisects the forecast area with good flow along the boundary which should result in elevated convection Fri night into Sat morning. .LONG TERM...(Saturday through Tuesday) Issued at 330 PM CDT Tue Jul 5 2016 ECMWF and GFS continue to agree on a trough digging over the NW CONUS resulting in ridging over the Rockies into the Plains. This feature will move into the northern high Plains Mon. Will hold onto some storm chances Sat through Mon before 700mb temps climb into the teens. Storm chances through this period will be predicated on weak impulses moving out of the southwest CONUS which at this point are hard to pin down. So confidence is very low at this point. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1135 PM CDT Tue Jul 5 2016 Strong to severe convection looks to impact parts of central and perhaps south central Kansas in the first few hours of the forecast valid period as a developing MCS tracks southeast over the area. Expect a period of IFR VSBYS and strong/gusty outflow winds. Otherwise expect a prevailing south wind again during Wednesday and VFR conditions. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 99 77 100 / 30 10 10 10 Hutchinson 74 98 75 100 / 40 10 10 10 Newton 75 98 76 99 / 30 10 10 10 ElDorado 75 98 77 98 / 30 10 10 10 Winfield-KWLD 77 99 78 100 / 20 10 10 10 Russell 71 98 71 99 / 70 10 10 10 Great Bend 71 98 73 100 / 60 10 10 10 Salina 75 98 76 100 / 40 10 10 10 McPherson 74 98 75 99 / 50 10 10 10 Coffeyville 78 97 79 97 / 20 20 10 10 Chanute 76 95 78 96 / 20 20 10 10 Iola 76 95 77 96 / 30 20 10 10 Parsons-KPPF 77 96 78 97 / 20 20 10 10 && .ICT Watches/Warnings/Advisories... Heat Advisory from noon to 8 PM CDT Wednesday for KSZ049-051>053- 067>072-082-083-091>096-098>100. && UPDATE...KED SHORT TERM...RBL LONG TERM...RBL AVIATION...KED
Hazardous weather outlook, Jul 5, 11:57 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1157 PM CDT TUE JUL 5 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1157 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS OVER CENTRAL KANSAS WILL TRACK SOUTHEAST INTO SOUTH CENTRAL AND PORTIONS OF EASTERN KANSAS LATE TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL KANSAS CAPABLE OF 60 TO 70 MPH DOWN-BURST WINDS AND QUARTER SIZED HAIL. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH ANY STORMS OVERNIGHT. A FEW FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF MAINLY SOUTH CENTRAL KANSAS...DUE TO THE WIDESPREAD HEAVY RAINFALL OVER THE JULY 4TH WEEKEND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RIVER FLOODING WILL CONTINUE ALONG THE ARKANSAS RIVER AND COW CREEK INTO THE WEEKEND WITH THE LITTLE ARKANSAS AND WALNUT RIVERS FALLING BELOW FLOOD STAGE BY WEDNESDAY EVENING. SEE LATEST RIVER FOOD WARNINGS FOR ADDITIONAL DETAILS. TEMPERATURES IN THE UPPER 90S AND HIGH HUMIDITY WILL RESULT IN AFTERNOON HEAT INDICES CLIMBING INTO THE 105 DEGREE RANGE ONCE AGAIN ON WEDNESDAY AND THURSDAY. SEE LATEST HEAT ADVISORY FOR ADDITIONAL DETAILS. ABOVE NORMAL TEMPERATURES AND HIGH HUMIDITY WILL KEEP AFTERNOON HEAT INDICES NEAR THE CENTURY MARK THROUGH THE WEEKEND FOR MUCH OF THE AREA. STORM CHANCES WILL REMAIN IN THE FORECAST FOR THURSDAY NIGHT THROUGH SUNDAY ALTHOUGH THE CHANCES OF ORGANIZED SEVERE STORMS REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 6, 12:04 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1204 AM CDT WED JUL 6 2016
KSZ032-060530-
RUSSELL KS-
1204 AM CDT WED JUL 6 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 1230 AM CDT
* AT 1202 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF EMMERAM...
MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...LURAY...BUNKER HILL...PARADISE...WALDO...RUSSELL
AIRPORT AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9904 3914 9885 3914 9884 3913 9884
3913 9861 3885 9853 3888 9903 3901 9904
TIME...MOT...LOC 0502Z 276DEG 14KT 3902 9895
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:00 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 45 min |
| Jul 6, 12:04 AM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Jul 6, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 51 min |
| Jul 6, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 52 min |
| Jul 6, 1:00 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Reno, Rice, Saline | 45 min |
| Jul 6, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion, Reno, Saline | 52 min |
| Jul 6, 2:04 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion, Sedgwick | 56 min |
| Jul 6, 2:12 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Jul 6, 2:29 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 31 min |
| Jul 6, 2:34 AM CDT | Areal Flood Warning | ICT | Barton | 6 hr |
| Jul 6, 2:50 AM CDT | Special Weather Statement | ICT | Reno | 25 min |
| Jul 6, 2:58 AM CDT | Special Weather Statement | ICT | Butler | 32 min |
| Jul 6, 3:26 AM CDT | Special Weather Statement | ICT | Butler, Greenwood | 64 min |
| Jul 6, 3:48 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Greenwood, Montgomery, Wilson | 57 min |
| Jul 6, 4:26 AM CDT | Special Weather Statement | ICT | Kingman, Sedgwick | 64 min |
| Jul 6, 4:31 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 44 min |
| Jul 6, 4:47 AM CDT | Special Weather Statement | ICT | Cowley, Sumner | 58 min |
| Jul 6, 5:18 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 42 min |
| Jul 6, 5:22 AM CDT | Special Weather Statement | ICT | Labette | 38 min |
| Jul 6, 6:14 AM CDT | Special Weather Statement | ICT | Chautauqua, Labette, Montgomery, Neosho | 31 min |
| Jul 6, 2:18 PM CDT | Areal Flood Warning | ICT | Harvey | 24 hr |
| Jul 6, 2:45 PM CDT | Areal Flood Warning | ICT | Reno | 24 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.